Drought, Red River
- When
- July 26, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Severe drought conditions developed during the final week of July across much of Red River, Titus, and Morris Counties in Northeast Texas, as much above normal temperatures of some 2-4+ degrees and below normal rainfall was observed. July monthly rainfall totals ranged from a half inch up to two inches across much of these areas during July, with the dryness exasperated by the multiple days of…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe drought conditions developed during the final week of July across much of Red River, Titus, and Morris Counties in Northeast Texas, as much above normal temperatures of some 2-4+ degrees and below normal rainfall was observed. July monthly rainfall totals ranged from a half inch up to two inches across much of these areas during July, with the dryness exasperated by the multiple days of 100+ degree temperatures recorded between July 16th-26th, where temperatures exceeded 105 degrees on the 19th-22nd. As a result of the (near) record heat and dryness, burn bans were in effect for the latter half of the month for these areas. In addition, some producers in Morris County were unable to get even one cut of hay thus far in 2018 given the extended period of dryness.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 25, 10:38 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1138 PM CDT Wed Jul 25 2018 .AVIATION... Vfr skc areawide with lgt winds at sfc, but deep ne-n flow aloft. No concern about overnight fog or low clouds. Aside from a few high based cumulus in aftn, skc expected thru 27/06z fcst cycle. NE-E winds will remain 5 kts or less thru daytime hours./07/. && .PREV DISCUSSION... /issued 903 PM CDT Wed Jul 25 2018/ UPDATE... Upper ridge in place to our west keeping skies clear and winds lgt. Overnight lows past couple of nights and current temp and dewpoint trends suggest overnight lows upper 60s to lower 70s. No update needed./07/. PREV DISCUSSION... /issued 358 PM CDT Wed Jul 25 2018/ SHORT TERM.../Tonight through Thursday night/ Well the wind is varying air temperatures when it blows the air. So far this hour SHV has hit 100. Other sites may have too with mid to upper 90s area wide under lots of sun and some fair wx cu very high based. In fact, our freezing level is above 17kft. The NE winds that were deep are shallowing in the low levels with some gusts from time to time, but overall a less windy day than yesterday. High pressure continues to weaken and drift E of the MS river. We will see a return to Southerly flow and more triple digits. The heat index will creep back upwards as well, but looks to stay below 105 for most of the area for now. Overnight lows will begin to move back to average and above in the short term. A weak cold front will approach and may trigger a few showers or thunderstorms late in this period for I-30 and North. /24/ LONG TERM.../Friday through Tuesday Night/ A weak cold front will move south into the area on Friday before stalling near the Interstate 20 corridor. A weak shortwave trough embedded in the northwest flow aloft should aid in the development of scattered convection along the front. Some of these showers and thunderstorms may affect areas north of Interstate 20 during the day Friday. The front will move back to the north on Saturday, but a second shortwave trough may provide enough ascent for isolated to scattered convection across much of the area, especially across Southeast Oklahoma, Southwest Arkansas, and Northeast Texas. Despite the increased rain chances and cloud cover, daytime high temperatures will still climb into the upper 90s. A much stronger upper trough axis moving southeast from the Northern Plains towards the Southeast CONUS will help push a strong cold front through the area on Tuesday. This trough and cold front will be somewhat slow-moving. Combined with several weak lead shortwaves, a prolonged period of high PoPs are expected beginning late Sunday and continuing into Tuesday. Widespread showers and thunderstorms are expected across the entire area Monday. Potential storm total rainfall amounts during this time frame are expected to be over one inch for almost the entire area. This may not make much of a dent in the ongoing drought conditions, but every little bit helps. In addition to the much needed rain, daytime temperatures should also be considerably cooler. Many locations will likely struggle to reach 90 degrees F on Tuesday, and possible Monday as well depending on how early the front and the rain arrive. CN && .PRELIMINARY POINT TEMPS/POPS... SHV 73 101 76 99 / 0 0 0 10 MLU 71 99 72 95 / 0 0 0 10 DEQ 69 100 71 93 / 0 0 20 30 TXK 72 99 73 94 / 0 0 10 20 ELD 70 99 71 93 / 0 0 0 20 TYR 73 101 76 100 / 0 0 0 10 GGG 72 102 75 99 / 0 0 0 10 LFK 70 99 74 99 / 0 0 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Shreveport LA 1254 PM CDT Wed Jul 25 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-261100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1254 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Triple digit temperatures are likely to return over a large part of the area Thursday and possibly Friday. Increasing Gulf moisture combined with the hot air temperatures may result in heat index values climbing above 105 degrees over portions of the area each afternoon from Thursday through the weekend. Therefore, heat advisories may be warranted. Chances for thunderstorms will gradually increase from Friday, into the weekend, and through early next week as a series of fronts move south into the region. A stronger cold front will arrive very late Sunday night through Monday with the likelihood of more widespread showers and thunderstorms as a deep upper level trough drops south into the region. The threat of strong to severe storms is possible but remains low at this time given the lack of forecast consensus. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 09
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767092, 767093, 767094.